3 years ago I stopped Methotrexate due to high liver enzymes. Prior to that I’d had many years of inverse psoriasis followed by clear skin for at least 10 years. Almost as soon as I stopped the Mtx I started getting a rash on my scalp, legs, feet and it spread to cover most of my body except arms and face.
The rash on my head wasn’t extensive, though there were very thick scaly patches, like concrete. Around the first patch, hair just plain disappeared … and then more bald patches appeared in rapid succession. They were big & definitely completely bald, not ‘thinning’. Yes, you do get more sympathy … my husband nearly had a nervous breakdown when he spotted the first one, though probably in anticipation of me going completely doolally.
So, although I have PsA, there was much confusion as to the nature of this rash and the cause of the baldness. The following were considered in addition to psoriasis: eczema, discoid lupus, fungal infections, dermatitis, skin cancer, alopecia areata plus a couple of really obscure things I can’t remember. Ultimately the conclusion was … da da: Psoriasis!
The way the baldness was eventually explained to me, unsatisfactory as it may seem, was that the psoriasis had sent my follicles into shock. Or something like that. I know you don’t mention psoriasis but it seems to me that your bald patches might just, maybe, be related to a similar ‘shock’ reaction. Anyway, about 9 months later I re-started Methotrexate and within weeks my hair started to grow back and the psoriasis cleared up almost completely.
Obvious question is, have you stopped any other meds e.g. Mtx? Or it could be that the sudden withdrawal of Enbrel has had the same effect on your body as stopping Mtx had on mine. I would say that my OTT reaction to stopping Mtx and the rapid recovery once I re-started have been the oddest things that have happened since I was diagnosed with PsA.
Strangers would hug me when they saw the bald patches. Some people were indifferent. I did a lot of crying. My rheumy, who was not Mr Softy, simply said ‘I take hair loss in women very seriously’. He nailed it, there’s a psychological hit that comes with women losing hair, it doesn’t make much sense but that is how it is. I don’t know what I hate most: fawning sympathy or total lack of sympathy, they both suck.
Obviously, given my experience I’d urge you to relay my story to your rheumy / derm and see what they say about possible involvement of cessation of meds.
My hair grew back just fine, I really, really hope that’s how it is for you too.